Alert archive / North Dakota / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 167, NWS Grand Forks, ND

July 16, 2005Cavalier County, Towner County, North Dakota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 16, 2005, 11:45 PM CDT for Cavalier County, Towner County, North Dakota. It was in force for 43 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 16, 2005, 11:45 PM CDT (04:45 UTC)
Expired
Jul 17, 2005, 12:28 AM CDT
In force
43 min
Issued by
NWS Grand Forks, ND
Area
Counties, with a storm outline in the text

Counties Cavalier County, ND, Towner County, ND

What was reported inside it

TimeReportWhereRemark
Jul 17, 12:00 AM CDTTSTM WND DMG5 S Sarles, ND8 BIG EVERGREEN TREES UPROOTED
Jul 17, 12:00 AM CDTTSTM WND GST 702 Wnw Calvin, NDSEVERAL LARGE EVERGREENS UPROOTED ALONG TOWNER-CAVALIER COUNTY LINE.
Jul 17, 12:15 AM CDTTSTM WND DMG6 W Hannah, NDNUMEROUS LARGE BRANCHES DOWN. POWER LINES DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 15 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 16, 10:45 PM CDTSevere Thunderstorm WatchSPC3 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 4.8 hours before the alert went out and 268 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2005-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2375 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2005-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 157 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2375 J/kg
Mixed-layer CIN
-104 J/kg
Mixed-layer LCL
2709 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
157 m²/s²
0-3 km storm-relative helicity
348 m²/s²
Significant tornado parameter
0.0
Supercell composite
7.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFGF 170445
SVRFGF
NDC019-095-170545-
/O.NEW.KFGF.SV.W.0167.050717T0445Z-050717T0545Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
1145 PM CDT SAT JUL 16 2005

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...

  NORTHWESTERN CAVALIER COUNTY IN NORTHEAST NORTH DAKOTA
  NORTHEASTERN TOWNER COUNTY IN NORTHEAST NORTH DAKOTA

* UNTIL 1245 AM CDT.

* AT 1140 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THE STORM WAS LOCATED 7 MILES
  NORTHEAST OF ROCKLAKE...OR 37 MILES WEST OF LANGDON...MOVING TO THE
  NORTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SARLES AND 7 MILES NORTHWEST OF CALVIN AT 1155 PM
  6 MILES NORTHWEST OF HANNAH AT 1220 AM

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

LAT...LON 4899 9951 4864 9900 4880 9837 4899 9840

$$

JDS
2 follow-up statements
000 
WWUS53 KFGF 170457
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
1156 PM CDT SAT JUL 16 2005

NDC019-095-170545-
/O.CON.KFGF.SV.W.0167.000000T0000Z-050717T0545Z/
TOWNER ND-CAVALIER ND-
1156 PM CDT SAT JUL 16 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 1245 AM CDT FOR
NORTHWESTERN CAVALIER AND NORTHEASTERN TOWNER COUNTIES...

AT 1153 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THE STORM WAS LOCATED OVER
SARLES...OR 30 MILES NORTHWEST OF LANGDON...MOVING TO THE NORTHEAST
AT 30 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  6 MILES NORTHWEST OF HANNAH BY 1210 AM CDT...

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 AM CDT SUNDAY
MORNING FOR NORTHEAST NORTH DAKOTA.

LAT...LON 4899 9952 4863 9903 4880 9830 4899 9828

$$

JDS
000 
WWUS53 KFGF 170528
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
1228 AM CDT SUN JUL 17 2005

NDC019-095-170537-
/O.CAN.KFGF.SV.W.0167.000000T0000Z-050717T0545Z/
TOWNER ND-CAVALIER ND-
1228 AM CDT SUN JUL 17 2005

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN CAVALIER AND
NORTHEASTERN TOWNER COUNTIES IS CANCELLED...

AT 1228 AM CDT...THE SEVERE THUNDERSTORM HAS MOVED OUT OF 
NORTHEASTERN TOWNER AND NORTHWESTERN CAVALIER COUNTIES. SO THE 
WARNING HAS BEEN CANCELLED.

THUNDERSTORMS REMAIN IN THE AREA BUT ARE BELOW SEVERE LIMITS 
AT THIS TIME.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 AM CDT SUNDAY
MORNING FOR NORTHEAST NORTH DAKOTA.

LAT...LON 4899 9952 4863 9903 4880 9830 4899 9828

$$

TG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 10:52 PM CDT, 53 minutes earlier.

Area forecast discussion, Jul 16, 10:52 PM CDT, 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1052 PM CDT SAT JUL 16 2005

QUICK UPDATE WILL BE ISSUED FOR SEVERE THUNDERSTORM WATCH 641. WILL
ALSO NEED TO EXTEND SEVERE WORDING EAST TO RED RIVER ACROSS NE ND
BECAUSE OF THE WATCH...ALTHOUGH MAJORITY OF ACTIVITY SHOULD REMAIN
WEST OF THE RED RIVER OVERNIGHT.

.EVENING UPDATE...TWO AREAS OF CONCERN THIS EVENING FOR THUNDERSTORM
DEVELOPMENT. THE FIRST AREA IS EAST OF THE RED RIVER VALLEY WHERE
MLCAPES HAVE APPROACHED 5000 J/KG WITH MINIMAL CIN. STORMS TRIED TO
DEVELOP A COUPLE HOURS AGO...BUT COULD NOT SUSTAIN THEMSELVES AS
MID-LEVEL LAPSE RATES REMAIN BELOW 7C/KM. 700MB TEMPS WILL INCREASE
THROUGH THE NIGHT...WHICH SHOULD KEEP STRONG STORMS FROM
DEVELOPING...ALTHOUGH ISOLD -TSRA REMAIN POSSIBLE.

THE SECOND AREA INCLUDES E ND AS COMPLICATED SYSTEM SETTING UP AND
APPROACHING REGION. WATER VAPOR IMAGERY SHOWS STRONG WAVE NORTH OF
MONTANA SLOWLY PROPAGATING EAST. THIS FEATURE IS INDUCING DEEPENING
SFC LOW ACROSS SW ND. THIS WILL SET UP LOW LEVEL JET AROUND 50KTS
WHICH WILL FOCUS ACROSS CENTRAL ND INTO NE ND. AS THE SFC LOW
STRENGTHENS...DRY (MORE STABLE) AIR MASS (SFC DEW POINTS 50-55F)
WILL BE PULLED NORTH ALONG WITH INCREASING 700MB TEMPERATURES...WITH
WEAKENING STORMS ACROSS S ND CONFIRMING THIS. BELIEVE CURRENT STRONG
STORMS ACROSS WESTERN AND CENTRAL ND WILL CONTINUE...BUT FOLLOW
GREATEST INSTABILITY AXIS...WHICH WILL BRUSH DVL BASIN. GREATEST
SEVERE THREAT THUS ACROSS DVL BASIN TONIGHT WHERE 700MB TEMPS
LOWEST...ALTHOUGH ISOLD STORMS POSSIBLE REMAINDER OF AREA WITH
STRONG LLJ AND WEAK INSTABILITY. CURRENT FORECAST HANDLES THIS ALL
VERY WELL AND ONLY MINIMAL CHANGES ANTICIPATED.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...RIVER FLOOD WARNING FOR NECHE.
MN...NONE.

&&

GRAFENAUER
Hazardous weather outlook, Jul 16, 5:25 AM CDT, 18 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
525 AM CDT SAT JUL 16 2005

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-161700-
BARNES ND-BENSON ND-CASS ND-CAVALIER ND-CLAY MN-EAST BECKER MN-
EAST MARSHALL MN-EAST OTTER TAIL MN-EAST POLK MN-
EASTERN WALSH COUNTY ND-EDDY ND-GRAND FORKS ND-GRANT MN-GRIGGS ND-
HUBBARD MN-KITTSON MN-LAKE OF THE WOODS MN-MAHNOMEN MN-NELSON ND-
NORMAN MN-NORTH BELTRAMI MN-NORTH CLEARWATER MN-PEMBINA ND-
PENNINGTON MN-RAMSEY ND-RANSOM ND-RED LAKE MN-RICHLAND ND-ROSEAU MN-
SARGENT ND-SOUTH BELTRAMI MN-SOUTH CLEARWATER MN-STEELE ND-TOWNER ND-
TRAILL ND-WADENA MN-WEST BECKER MN-WEST MARSHALL MN-
WEST OTTER TAIL MN-WEST POLK MN-WESTERN WALSH COUNTY ND-WILKIN MN-
INCLUDING THE CITIES OF...BEMIDJI...DETROIT LAKES...DEVILS LAKE...
FARGO...FERGUS FALLS...GRAFTON...GRAND FORKS...LANGDON...ROSEAU...
THIEF RIVER FALLS...VALLEY CITY AND WAHPETON
525 AM CDT SAT JUL 16 2005

...SLIGHT CHANCE OF SEVERE THUNDERSTORMS FOR THE DEVILS LAKE BASIN
AND EXTREME NORTHEASTERN NORTH DAKOTA LATE TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH DAKOTA...WEST
CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

A SLIGHT RISK OF SEVERE THUNDERSTORMS...WITH LARGE HAIL AND DAMAGING
WINDS...EXISTS LATE TONIGHT FOR THE DEVILS LAKE BASIN AND A SMALL
PORTION OF NORTHEASTERN NORTH DAKOTA. THE HAZARD AREA IS GENERALLY
NORTH OF A DEVILS LAKE TO PEMBINA LINE. IT APPEARS THE MOST LIKELY
TIME FOR SEVERE THUNDERSTORMS IS AFTER MIDNIGHT TONIGHT.

A STRONG LOW PRESSURE AREA WILL MOVE INTO THE NORTHERN PLAINS TODAY.
AHEAD OF THIS FEATURE...A WARM AND HUMID AIR MASS WILL BE DRAWN BACK
INTO THE REGION ON SOUTHERLY WINDS. DUE TO WARM TEMPERATURES IN THE
MIDDLE PORTION OF THE ATMOSPHERE...THUNDERSTORMS WILL BE LIMITED IN
THEIR AREA OF INFLUENCE TONIGHT. IT IS EXPECTED THAT THUNDERSTORMS
WILL DEVELOP IN EASTERN MONTANA AND WESTERN NORTH DAKOTA LATE THIS
AFTERNOON AND MOVE NORTHEASTWARD INTO THE DEVILS LAKE BASIN LATE
TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A SLIGHT RISK OF SEVERE THUNDERSTORMS...WITH LARGE HAIL AND DAMAGING
WINDS...EXISTS SUNDAY FOR THE RED RIVER VALLEY OF EASTERN NORTH
DAKOTA AND ALL OF WEST CENTRAL AND NORTHWESTERN MINNESOTA. THE
THUNDERSTORMS ARE EXPECTED TO FORM LATE MORNING IN EASTERN NORTH
DAKOTA AND MOVE EASTWARD INTO MINNESOTA DURING THE AFTERNOON HOURS.

THE STRONG LOW PRESSURE AREA WILL CONTINUE TO MOVE NORTHWARD INTO
CANADA ON SUNDAY. THE ASSOCIATED COLD FRONT WILL BE LOCATED ACROSS
EASTERN NORTH DAKOTA AND THUNDERSTORMS ARE EXPECTED TO FORM ALONG IT
BY LATE SUNDAY MORNING. THESE THUNDERSTORMS WILL MOVE EASTWARD INTO
MINNESOTA AS THE FRONT TRACKS IN THAT DIRECTION. THE ACTIVITY SHOULD
EXIT NORTHWESTERN MINNESOTA BY EARLY EVENING.

LATER IN THE WEEK...A CHANCE OF THUNDERSTORMS EXISTS FOR NEXT FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATE TONIGHT.

BRAMER

In the hours before

Special weather statement, Jul 16, 10:47 PM CDT, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN NORTH DAKOTA ND
1047 PM CDT SAT JUL 16 2005

NDZ006>008-014>016-024-026>027-054-171000-
BENSON ND-CAVALIER ND-EDDY ND-GRAND FORKS ND-NELSON ND-
PEMBINA ND-RAMSEY ND-TOWNER ND-EASTERN WALSH COUNTY ND-
WESTERN WALSH COUNTY ND-

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH 641
IN EFFECT UNTIL 500 AM CDT SUNDAY MORNING FOR THE FOLLOWING AREAS

IN NORTHEAST NORTH DAKOTA THIS WATCH INCLUDES 9 COUNTIES

BENSON                CAVALIER              EDDY
GRAND FORKS           NELSON                PEMBINA
RAMSEY                TOWNER                WALSH

INCLUDING THE CITIES OF DEVILS LAKE...GRAFTON...GRAND FORKS AND
LANGDON.

Nearby

Severe Thunderstorm Warnings in North Dakota, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.